Texas, 2015

Damaging Wind and Lightning Strike in Texas, May 8, 2015

May 8, 2015 · NWS EWX · 2 events in 2 counties and zones

Severe thunderstorms producing very heavy downpours and damaging winds developed over the eastern Edwards Plateau during the afternoon. The storms quickly became strong to severe as they moved over the Hill Country and the Interstate 35 corridor including metro Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Severe thunderstorms producing very heavy downpours and damaging winds developed over the eastern Edwards Plateau during the afternoon. The storms quickly became strong to severe as they moved over the Hill Country and the Interstate 35 corridor including metro Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 1:56 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 8, 1:56 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 PM CDT FRI MAY 8 2015

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A VERY ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
NEXT SEVEN DAYS. THIS IS ALL DUE TO A DEEP UPPER LOW SLOWLY MOVING
OVER CALIFORNIA WITH PERSISTENT SOUTHWEST FLOW ALOFT OVER TEXAS.
THIS IS ALLOWING FOR SEVERAL EMBEDDED DISTURBANCES IN THE
SOUTHWEST FLOW COMBINED WITH A DRYLINE IN PLACE OVER WEST TEXAS.
CURRENTLY OVER THE CWA...UPPER FORCING IS APPARENT AS ELEVATED
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE CWA AND
DEVELOP ACROSS THE WESTERN TWO-THIRDS OF THE CWA. THERE IS A DRY
LAYER BETWEEN 900 AND 700 MB...AND THIS ACTIVITY IS DEVELOPING
WITHIN AN EML JUST ABOVE THE DRY LAYER. LAPSE RATES ABOVE 700 MB
ARE STEEP ENOUGH TO SUPPORT THUNDERSTORMS...BUT ARE NOT QUITE AS
STEEP AS EARLIER THIS MORNING. THERE STILL IS A CHANCE FOR SEVERE
CONVECTION WITH THE ELEVATED ACTIVITY WITH HAIL BEING THE MAIN
THREAT. THERE IS LESS INHIBITION ACROSS OUR EASTERN COUNTIES AND
THERE IS A CHANCE THE STORMS COULD BECOME ROOTED IN THE BOUNDARY
LAYER AS THE FORCING ARRIVES. WITHOUT A SURFACE FOCUS THE OVERALL
COVERAGE OF SURFACE BASED STORMS IS NOT ANTICIPATED TO BE THAT
HIGH. THE ENVIRONMENT IS FAVORABLE FOR VIGOROUS UPDRAFTS IF
SURFACE CONVECTION COULD FIRE WITH CAPE VALUES GREATER THAN 3000
J/KG. SHEAR VALUES LESS THAN 20 KNOTS WOULD SUPPORT MULTICELLULAR
STRUCTURES WITH HAIL ONCE AGAIN BEING THE MAIN THREAT. THE AREA IS
UNDER A MARGINAL/SLIGHT RISK FROM SPC AND THIS SEEMS REASONABLE.
ANY STORMS FIRE CLOSER TO THE DRYLINE WEST OF VAL VERDE COUNTY
LATE THIS AFTERNOON AND EVENING...WOULD HAVE BETTER CHANCES OF
BECOMING SEVERE GIVEN BETTER SHEAR BUT CIN REMAINS QUITE HIGH. THE
LATEST HRRR/NAM IS SHOWING SOME DEVELOPMENT NEAR THE SERRANIAS DEL
BURROS WHERE CIN IS LOWER. THESE WOULD THEORETICALLY WEAKEN AS
THEY ENCOUNTER A MORE STABLE LOW-LEVEL ENVIRONMENT...BUT COULD SEE
A WARNING OR TWO NEEDED AS THE STORMS MOVE EAST OF THE RIO GRANDE.

ALL ACTIVITY IS EXPECTED TO SHIFT ACROSS THE EASTERN HALF OF THE
AREA IN THE EVENING HOURS AND WILL SHOW THE HIGHEST POPS BETWEEN
7 PM AND 1 AM. SHOULD SEE A LULL IN ACTIVITY IN THE REST OF THE
OVERNIGHT HOURS. HI-RES GUIDANCE SHOWS LESS ACTIVITY DURING THE
DAY TOMORROW VS TODAY EXCEPT FOR THE NORTHERN HILL COUNTRY. THIS
AREA WILL BE CLOSER TO THE MAIN FORCING AND WE SHOULD SEE MORE
ELEVATED SHOWER AND THUNDERSTORM ACTIVITY. THE NAM FORECAST SOUNDS
SHOW THIS QUITE WELL WITH BASES OF THE CONVECTION 675 MB. THINK
OVERALL...THE CHANCES OF SEVERE STORMS WILL BE LOW WITH THIS
ACTIVITY BUT NON-ZERO. AGAIN...WE WILL HAVE TO WATCH FOR STORMS
CLOSER TO THE DRYLINE /WESTERN COUNTIES/ FOR THE BEST CHANCES OF
SEVERE STORMS. THE ENVIRONMENT WOULD BE FAVORABLE FOR SEVERE
CONVECTION AND ANY SEVERE STORMS THAT DO DEVELOP WOULD TRACK TO
THE EAST DURING THE AFTERNOON AND EVENING HOURS. SPC HAS PLACED
MOST OF OUR AREA...EXCEPT FOR THE EASTERN COUNTIES IN A SLIGHT
RISK.

BY SATURDAY NIGHT...A WEAK BOUNDARY IS EXPECTED TO BE APPROACHING
THE AREA AND THIS WILL CONTINUE RAIN CHANCES MAINLY IN THE HILL
COUNTRY AND EDWARDS PLATEAU. TEMPERATURES IN THE SHORT-TERM WILL
CONTINUE BE NEAR SEASONAL WITH HIGHS IN THE 80S FOR MOST LOCATIONS
AND LOWS IN THE LOWER 70S.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
BY SUNDAY...THE SLOW MOVING UPPER LOW WILL FINALLY BE APPROACHING
OUR AREA AND THIS WILL BE THE BEST DAY OF ACTUAL UPPER FORCING FOR
ASCENT FOR SOUTH-CENTRAL TEXAS. THE DRYLINE IS EXPECTED TO BE A
BIT FARTHER EAST AND WE SHOULD SEE SCATTERED SHOWER AND
THUNDERSTORMS DEVELOP ALONG THE DRYLINE IN THE EARLY TO MID
AFTERNOON HOURS. SEVERE STORMS WILL BE POSSIBLE SUNDAY AND THIS
COULD BE OUR BEST DAY FOR SEVERE STORMS GIVEN THERE IS BETTER
FORCING FOR CONVECTION. THERE IS SOME VEERING TO THE LOW-LEVEL
WINDS WITH 0-3 HELICITY VALUES APPROACHING 300 IN THE NORTHERN
ZONES AND CANT RULE OUT AN ISOLATED TORNADO.

AS THE UPPER LOW PASSES THROUGH THE CENTRAL PLAINS ON MONDAY A
WEAK COLD FRONT WILL MOVE INTO THE AREA. THIS FEATURE WILL THEN
SERVE AS THE NEXT FEATURE FOR CONTINUED RAIN CHANCES THROUGH THE
END OF THE WORK WEEK WITH THE POTENTIAL FOR HEAVY RAIN. SEVERE
CHANCES SHOULD BE MUCH LESS THOUGH...WITH LESS AVAILABLE CAPE AND
SHEAR TO WORK WITH. HOWEVER...WITH LESS SHEAR...STORM MOTIONS
COULD BE LESS ALLOWING FOR MORE EFFICIENT RAIN PRODUCTION IN SOME
CELLS. PW VALUES ARE INITIALLY PROGGED TO BE AROUND 1-1.5 INCHES
ON MONDAY BUT BY WEDNESDAY INCREASE TO NEAR 2 INCHES IN THE
CENTRAL AND EASTERN CWA AS LOW-LEVEL FLOW INCREASES AND BRINGS IN
RICH GULF MOISTURE TO THE AREA. THIS IS ABOUT TWO AND A HALF
STANDARD DEVIATIONS ABOVE NORMAL. AT THE SAME TIME ON WEDNESDAY...
MODELS ARE PROGGING A WEAK DISTURBANCE WITH AN 850 MB CIRCULATION
TO SLOWLY MOVE ACROSS THE AREA. IF THIS WERE TO OCCUR...MOST IF
NOT ALL THE NECESSARY INGREDIENTS FOR HEAVY RAINFALL WOULD BE IN
PLACE AND THIS IS SOMETHING TO MONITOR AS WE PROGRESS THROUGH THE
WEEKEND AND EARLY NEXT WEEK. FOR NOW...OUR 7 DAY FORECAST RAIN
TOTALS WILL BE AROUND 5-7 INCHES FOR THE EASTERN HALF OF THE
FORECAST AREA. AGAIN THIS IS A 7 DAY TOTAL THAT INCLUDES THIS
WEEKEND AND THIS IS SUBJECT TO CHANGE. ANOTHER WEAK DISTURBANCE
CONTINUES RAIN CHANCES ON THURSDAY/FRIDAY. /HAMPSHIRE/

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  86  73  82  69 /  30  40  30  60  60
AUSTIN BERGSTROM INTL AIRPORT  73  86  73  84  70 /  30  40  30  60  60
NEW BRAUNFELS MUNI AIRPORT     72  87  73  84  70 /  30  30  30  50  60
BURNET MUNI AIRPORT            70  83  70  80  67 /  30  40  40  60  60
DEL RIO INTL AIRPORT           72  92  71  87  67 /  20  20  30  40  30
GEORGETOWN MUNI AIRPORT        72  83  72  81  68 /  30  40  30  60  60
HONDO MUNI AIRPORT             72  88  74  86  70 /  30  40  30  50  60
SAN MARCOS MUNI AIRPORT        73  86  73  84  69 /  30  40  30  50  60
LA GRANGE - FAYETTE REGIONAL   74  86  75  85  72 /  40  30  20  30  50
SAN ANTONIO INTL AIRPORT       73  87  73  85  70 /  30  40  30  50  60
STINSON MUNI AIRPORT           73  88  74  85  71 /  30  30  30  40  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...29
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, May 8, 2:10 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CDT FRI MAY 8 2015

TXZ171>173-183>194-202>209-217>225-228-092000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
310 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS SOUTH-CENTRAL TEXAS. BEST CHANCES FOR SEVERE STORMS
WILL BE ALONG THE RIO GRANDE AND NORTHERN HILL COUNTRY. HAIL UP
TO GOLF-BALL SIZED AND WINDS UP TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG TO SEVERE STORMS POSSIBLE SATURDAY ALONG I-35 WEST
TO THE RIO GRANDE. HAIL UP TO GOLF-BALL SIZED AND WINDS UP TO 60
MPH POSSIBLE.

ISOLATED STRONG TO SEVERE STORMS POSSIBLE SATURDAY ALONG AND NORTH
OF A ROCKSPRINGS TO SAN ANTONIO TO LA GRANGE LINE. HAIL UP TO
GOLF-BALL SIZED AND WINDS UP TO 60 MPH POSSIBLE.

SCATTERED TO NUMEROUS SHOWERS AND STORMS POSSIBLE MONDAY THROUGH
FRIDAY...WITH BEST CHANCES TUESDAY THROUGH THURSDAY. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...POTENTIALLY LEADING TO SOME
FLASH FLOODING OF SMALLER CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND.

In the hours before

Special weather statement, May 8, 2:26 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT FRI MAY 8 2015

TXZ206-207-082100-
COMAL TX-GUADALUPE TX-
326 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR GUADALUPE AND SOUTHEASTERN COMAL
COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CIBOLO...OR NEAR UNIVERSAL CITY...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BRAUNFELS...SEGUIN...UNIVERSAL CITY...SCHERTZ...CIBOLO...SELMA...
CANYON LAKE...BULVERDE...GARDEN RIDGE...MARION...SANTA CLARA...NEW
BERLIN...ZUEHL...GERONIMO...MCQUEENEY...KINGSBURY...NORTHCLIFF...
ZORN...BRACKEN AND SOLMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2952 9773 2940 9813 2948 9812 2948 9816
      2950 9817 2949 9819 2955 9823 2955 9826
      2954 9826 2956 9830 2960 9831 2962 9834
      2965 9834 2967 9838 2993 9814 2985 9803
      2976 9800 2979 9795 2956 9770
TIME...MOT...LOC 2026Z 224DEG 23KT 2958 9820

RUNYEN
Special weather statement, May 8, 2:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT FRI MAY 8 2015

TXZ171-172-082115-
BURNET TX-LLANO TX-
329 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO AND BURNET
COUNTIES UNTIL 415 PM CDT...

AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNET TO 7 MILES SOUTH OF
GAINESVILLE...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...MARBLE FALLS...BURNET...BERTRAM...BUCHANAN DAM...GRANITE
SHOALS...HORSESHOE BAY...MEADOWLAKES...HIGHLAND HAVEN...SPICEWOOD...
BRIGGS...MAHOMET...SMITHWICK...OATMEAL...SHADY GROVE...INKS LAKE
STATE PARK...SUNNYLANE...JOPPA...WATSON AND LAKE VICTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3103 9791 3090 9783 3079 9796 3050 9812
      3048 9812 3049 9810 3046 9810 3043 9813
      3050 9840 3050 9865 3101 9827
TIME...MOT...LOC 2029Z 249DEG 15KT 3078 9822 3056 9852

RUNYEN

The radar

The Ft Hood radar (KGRK), 43 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Williamson

When
May 8, 3:05 PM CST
Where
Williamson County, 3.16 mi NE of White Stone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.550, -97.790

Lightning struck a house in the 3000 block of Palominos Pass near Cedar Park causing a fire.

Thunderstorm Wind, Burnet

When
May 8, 3:30 PM CST
Where
Burnet County, 2.58 mi NW of Fariland
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
30.657, -98.309

Multiple trees were reported down on a roadways in Marble Falls.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577494, 577495.